Alert archive / Texas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 22, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 30, 2024, 4:39 PM CDT for Glasscock County, Midland County, Upton County, Texas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 30, 2024, 4:39 PM CDT (21:39 UTC)
- Expired
- Apr 30, 2024, 5:45 PM CDT
- In force
- 66 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Glasscock County, TX, Midland County, TX, Upton County, TX
The radar
The Midland/Odessa radar (KMAF), 41 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.7 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 766 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 1093 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 195 m²/s²
- 0-3 km storm-relative helicity
- 283 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 2:45 PM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, Apr 30, 2:45 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
245 PM CDT Tue Apr 30 2024
...New SHORT TERM, LONG TERM, FIRE WEATHER...
.SHORT TERM...
(This afternoon through Wednesday night)
Issued at 240 PM CDT Tue Apr 30 2024
For the rest of today and into tonight, there is little change to
the forecast. Current observations show the dryline has now
mixed(moved) east of Midland/Odessa where dewpoints to the west are
in the 30s and 40s and to the east are in the 60s. Isolated storms,
some becoming severe, look to develop this afternoon and move to the
east into tonight. Damaging winds and large hail remain the main
threats with this evening's activity.
The dryline migrates back to the west tonight with better moisture
return across eastern zones and ends up settling against the higher
terrain near Carlsbad in New Mexico southward towards the Davis
Mountain Foothills. Forecast soundings continue to show ample
instability on the order of 2000-3000J/kg of CAPE, steep lapse rates
(7-8C/km+), and some shear(20-30kts). The main threats with any
severe storms that afternoon/evening will be damaging winds and
large hail. A tornado or two will be possible as outflow from
neighboring cells could augment the low level environment. Hi-
resolution guidance continues to be in agreement on timing of CI
around 20-21z (3-4pm) Wednesday afternoon. Activity will move to the
east and out of the area around or just after 1-2z(8-9pm).
With the dryline moving back to the west tonight, lows end up in
the upper 50s to 60s for most as moisture and low clouds prevent
efficient cooling. Highs on Wednesday end up in the low to mid 90s
to the west of the dryline and in the upper 80s to the east.
-Stickney
&&
.LONG TERM...
(Thursday through Monday)
Issued at 240 PM CDT Tue Apr 30 2024
Thursday, West Texas and Southeast New Mexico will be under
southwest flow aloft. At the surface, a cold front will be moving
through the Texas Panhandle, and the dryline is forecast to extend
from north central Eddy County southeast to Fort Stockton, southwest
through the Big Bend. Latest models stall the front just outside
the CWA which, given the timing, seems entirely reasonable w/diurnal
heating taken into account. Instead, increasing westerlies will mix
the dryline east of the area by late afternoon, and downslope
warming will keep afternoon highs AOA Wednesday's--around 5-7F above
normal. Thursday night, the front backdoors the northeast, helping
to retreat the dryline back west.
Friday through Sunday, a cool spell sets in under continued
southwest flow aloft, with highs each day ranging from near normal
to 2-3F above. By 12Z Saturday, full moisture recovery is forecast,
w/the dryline backed up to the western CWA border. A shortwave is
forecast to arrive Saturday afternoon, initiating convection
along/east of the dryline and offering perhaps the bast chances of
precipitation this forecast. Long-range models depict mid-lvl lapse
rates and deep-layer shear sufficient to pose a severe weather
threat, but this will all change between now and then. A secondary
cold front backdoors the northeast Saturday night, maintaining
convective chances eastern zones through Sunday.
Monday and Tuesday remain wildcards, as long-range models are in
quite the disagreement handling the next upper trough. By 00Z
Tuesday, the GFS ejects it from the PacNW into Canada, and is much
cooler, whereas the ECMWF/CMC aim for the Central Plains, and are
considerably warmer. DESI cluster analysis suggests the GFS is the
outlier, and prefers the warmer ECMWF solution. That said,
temperatures Monday/Tuesday should be ~ 7-9F above normal, and grids
after Sunday afternoon should remain dry.
&&
.AVIATION...
(18Z TAFS)
Issued at 1216 PM CDT Tue Apr 30 2024
VFR remains through the TAF period with the exception of MAF where
MVFR CIGs are likely to return tomorrow morning. Winds southerly to
southwesterly with occasional gusts. FST may also see low clouds,
but for now not including with issuance. Shower and storm
development expected after 20-21z with FST/MAF and points east
seeing the best potential for impacts. Confidence on storm location
is low, thus not mentioned in TAFs.
&&
.FIRE WEATHER...
Issued at 240 PM CDT Tue Apr 30 2024
Critical relative humidity is forecast every day this forecast to
the west of the dryline. The main factor dictating critical fire
weather conditions will be 20-ft winds.
Wednesday, critical RH is forecast to the west of a KHOB-KINK-KE38-
Rio Grande Village line. However, the only place increased 20-ft
winds will be coincident with this critical RH will be the
Guadalupes/Sacramento Foothills and adjacent plains. thus, we'll
upgrade the watch to a warning.
Thursday, critical 20-ft winds look to be a little more widespread
as westerlies increase, mixing the dryline farther east, as well as
single-digit RH. Attm, the stronger 20-ft winds look to buzz the
higher elevations only, so delineating critical fire weather areas
is a little trickier, and we'll leave this to later shifts to decide.
A cold front Thursday will offer a respite from critical fire
weather through the weekend, as cooler temperatures/higher RH are
expected. Monday/Tuesday, West Texas and Southeast New Mexico could
be back in the fryin' pan as highs soar back to above-normal and
critical RH returns, along with increased 20-ft winds. However,
much of this will depend on how much rainfall, and where, betides
over the weekend. Stay tuned...
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 66 89 64 92 / 10 40 30 0
Carlsbad 55 94 58 89 / 0 0 0 0
Dryden 69 88 66 96 / 10 30 10 0
Fort Stockton 64 92 61 93 / 10 40 10 0
Guadalupe Pass 58 84 58 80 / 0 0 0 0
Hobbs 57 91 56 88 / 0 10 10 0
Marfa 51 87 51 84 / 0 10 0 0
Midland Intl Airport 65 89 64 92 / 10 30 20 0
Odessa 66 90 64 92 / 10 30 20 0
Wink 62 95 61 94 / 0 20 10 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning from 2 PM CDT /1 PM MDT/ to 11 PM CDT /10 PM
MDT/ Wednesday for Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains.
NM...Red Flag Warning from 1 PM to 10 PM MDT Wednesday for Chaves
Plains-Eddy Plains-Sacramento Foothills and Guadalupe
Mountains.
&&
SHORT TERM...93
LONG TERM....44
AVIATION...93Hazardous weather outlook, Apr 30, 2:15 PM CDT, 2 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 215 PM CDT Tue Apr 30 2024 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-011915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 215 PM CDT Tue Apr 30 2024 /115 PM MDT Tue Apr 30 2024/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. There is a low risk of severe thunderstorms through this evening, mainly over the Western Low Rolling Plains, eastern Permian Basin, and lower Trans Pecos. Any severe storms that do develop will be accompanied by large hail and/or damaging winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A Red Flag Warning is in effect Wednesday afternoon and evening for the Guadalupe Mountains and Sacramento Foothills, as well as the Eddy and Chavez County Plains. There is a medium risk of severe thunderstorms Wednesday afternoon and evening, mainly over the Western Low Rolling Plains, central and eastern Permian Basin, and Stockton Plateau. Any severe storms that do develop will be accompanied by large hail and/or damaging winds. Elevated to critical fire weather is possible Thursday, Monday, and Tuesday across the western higher terrain and parts of Southeast New Mexico. High winds are possible Monday, mainly in the Guadalupe and Delaware Mountains. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland 44
In the hours before
Special weather statement, Apr 30, 3:03 PM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
303 PM CDT Tue Apr 30 2024
TXZ068-069-075-302045-
Pecos TX-Crane TX-Upton TX-
303 PM CDT Tue Apr 30 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN PECOS...
SOUTHEASTERN CRANE AND SOUTHWESTERN UPTON COUNTIES THROUGH 345 PM
CDT...
At 302 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of McCamey, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
McCamey, Girvin, and Upton County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3096 10205 3090 10250 3118 10254 3126 10226
3108 10214 3108 10237 3107 10233 3103 10229
3104 10225 3103 10221 3100 10219 3101 10218
3100 10214 3099 10207
TIME...MOT...LOC 2002Z 253DEG 12KT 3101 10245
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
88Local storm report, Apr 30, 4:31 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
431 PM CDT Tue Apr 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM Hail 8 NNE Bakersfield 30.99N 102.24W
04/30/2024 M2.50 Inch Pecos TX Emergency Mngr
Reports broken windshields and ground
covered with hail.
&&
casThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 2:18 AM CDT | Fire Weather Watch | MAF | Culberson | 11 hr |
| Apr 30, 1:45 PM CDT | Red Flag Warning | MAF | Culberson | 33 hr |
| Apr 30, 3:03 PM CDT | Special Weather Statement | MAF | Upton | 42 min |
| Apr 30, 3:33 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Upton | 42 min |
| Apr 30, 4:13 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Upton | 62 min |
| Apr 30, 4:29 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Upton | 31 min |
| Apr 30, 4:59 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Upton | 61 min |
| Apr 30, 5:11 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 64 min |
| Apr 30, 5:33 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard | 57 min |
| Apr 30, 5:56 PM CDT | Flash Flood Warning | MAF | Pecos | 3 hr |
| Apr 30, 6:09 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 36 min |
| Apr 30, 6:10 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell, Scurry | 61 min |
| Apr 30, 6:11 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 49 min |
| Apr 30, 6:53 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 37 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.